Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 167, NWS Midland/Odessa, TX

June 23, 2014Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2014, 6:36 PM MDT for Eddy County, New Mexico; Culberson County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2014, 6:36 PM MDT (00:36 UTC)
Expired
Jun 23, 2014, 7:30 PM MDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 176 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:14 PM MDTTSTM WND GST 634 S Pine Springs, TX55 KTS IN 0127Z SPECI PK WND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2014-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2014-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
3958 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WUUS54 KMAF 240036
SVRMAF
NMC015-TXC109-240130-
/O.NEW.KMAF.SV.W.0167.140624T0036Z-140624T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM MDT MON JUN 23 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
  SOUTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 730 PM MDT/830 PM CDT/

* AT 633 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTH OF GUADALUPE MOUNTAINS NATIONAL PARK...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...     
  PINE SPRINGS AND GUADALUPE MOUNTAINS NATIONAL PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3201 10485 3220 10485 3215 10441 3156 10481
      3175 10492 3199 10493
TIME...MOT...LOC 0036Z 286DEG 13KT 3202 10486

$$
RHLUCHAN
1 follow-up statement
235 
WWUS54 KMAF 240105
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
705 PM MDT MON JUN 23 2014

NMC015-TXC109-240130-
/O.CON.KMAF.SV.W.0167.000000T0000Z-140624T0130Z/
CULBERSON-EDDY-
705 PM MDT MON JUN 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
MDT/830 PM CDT/ FOR SOUTHWESTERN EDDY AND NORTHWESTERN CULBERSON
COUNTIES...

AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GUADALUPE MOUNTAINS NATIONAL PARK...MOVING SOUTHEAST AT
25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
GUADALUPE MOUNTAINS NATIONAL PARK AND PINE SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3201 10485 3214 10485 3201 10450 3156 10481
      3175 10492 3199 10493
TIME...MOT...LOC 0105Z 309DEG 21KT 3192 10494

$$
RHLUCHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:01 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 23, 5:01 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT Mon Jun 23 2014

.DISCUSSION...
See 00Z aviation discussion below.

&&

.AVIATION...
TS may affect most TAF sites within the next 6 hours and which is
covered with TEMPO groups. There will be a continuing threat for
TS at MAF near 12Z with the possibility of a TS complex but
confidence is not high enough to place in the TAF at this time.
VFR conditions will remain through the next 24 hours.

Hennig

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT Mon Jun 23 2014/

DISCUSSION...

Stratus deck left in the wake of this morning's convection has been
slow to clear out today, but visible sat imagery shows this
gradually developing into a cu field.  As a result, temps have been
slow to warm, and much of the area remains capped attm.  Free of the
cap out west, area radars show convection trying to develop over the
Marfa Plateau, but struggling.  Bigger concerns lie further north,
where upslope flow has advected dewpoints approaching 60F into the
higher terrain of eastern NM.  A combination of this upslope flow
and diurnal heating is set to initiate convection over the next few
hours, which models then bring thru SE NM and thru the Permian Basin
overnight.  Buffer soundings show deep-lyr shear of generally
25-35kts, and mid-lvl LR's of just over 7 C/km, for a marginal
severe threat, and we will mention this in the HWO.  PWAT's remain
well-abv normal, and slow storm motion should allow for heavy
rainfall as well.

Tuesday afternoon, models are similar in convection redeveloping
over the mtns out west in upslope flow, w/temps staying closer to
normal again, much of which will be dependent on residual cloud
cover from tonight's convection.  Wednesday, isolated convection
should remain more confined to the mountains, where upslope flow
should keep the dryline backed up.

Thursday, models begin building the Pacific ridge a bit further
eastward into the region, and temps consequently begin to rise into
the weekend as the thermal ridge settles in.  We'll continue w/the
hotter/drier trend, i.e., normal.  Models are a bit more in line
w/the ridge today than yesterday, w/the ECMWF coming more in line
w/the warmer GFS, DGEX, and CMC.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Jun 23, 1:30 PM MDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT MON JUN 23 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
230 PM CDT MON JUN 23 2014 /130 PM MDT MON JUN 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. ALTHOUGH A FEW STORMS MAY BE SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WINDS...THE GREATER CONCERN WILL
BE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS TUESDAY AND
TUESDAY EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...
HAIL AND BRIEF HEAVY RAINFALL.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AFTERNOON AND EARLY EVENING ACROSS MAINLY THE GUADALUPE AND DAVIS
MOUNTAINS....UPPER TRANS PECOS...MARFA PLATEAU AND SOUTHEAST NEW
MEXICO PLAINS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
BRIEF GUSTY WINDS...HAIL AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 23, 2:16 PM MDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT MON JUN 23 2014

TXZ080-232100-
MARFA PLATEAU-
316 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL PRESIDIO COUNTY UNTIL 400 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
CENTRAL PRESIDIO COUNTY AT 316 PM CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3025 10410 2996 10380 2974 10420 3003 10437
TIME...MOT...LOC 2016Z 248DEG 14KT 2996 10410
Special weather statement, Jun 23, 2:51 PM MDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 PM CDT MON JUN 23 2014

TXZ079-080-232115-
MARFA PLATEAU-PRESIDIO VALLEY-
351 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTHEASTERN PRESIDIO COUNTY UNTIL 415 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 14 MILES
SOUTHEAST OF BIG BEND RANCH STATE PARK AT 352 PM CDT...MOVING SOUTH
AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 2928 10386 2927 10389 2929 10393 2929 10398
      2931 10403 2934 10408 2937 10411 2939 10416
      2953 10419 2954 10380 2926 10380
TIME...MOT...LOC 2052Z 353DEG 15KT 2935 10401
Special weather statement, Jun 23, 2:57 PM MDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 PM CDT MON JUN 23 2014

TXZ074-080-081-232145-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA-
357 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL PRESIDIO AND NORTHWESTERN BREWSTER COUNTIES
UNTIL 445 PM CDT...

THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WERE LOCATED 15 MILES
SOUTH OF MARFA AT 356 PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3043 10405 3036 10366 3007 10356 2986 10391
      3023 10428
TIME...MOT...LOC 2056Z 230DEG 17KT 3011 10399
Special weather statement, Jun 23, 3:40 PM MDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT MON JUN 23 2014

TXZ081-232230-
BIG BEND AREA-
440 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTH CENTRAL BREWSTER COUNTY UNTIL 530 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 4 MILES
EAST OF CASTOLON AT 440 PM CDT. THE STORM WAS NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 2898 10326 2897 10329 2900 10329 2902 10335
      2902 10339 2906 10347 2914 10353 2916 10366
      2931 10354 2930 10288 2926 10290 2924 10286
      2922 10286 2918 10292 2917 10299 2910 10303
      2909 10307 2904 10310 2898 10311 2897 10315
TIME...MOT...LOC 2140Z 124DEG 0KT 2911 10344
Special weather statement, Jun 23, 3:41 PM MDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT MON JUN 23 2014

TXZ074-080-081-232230-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA-
441 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES
UNTIL 530 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 13 MILES
SOUTH OF PAISANO PASS AT 441 PM CDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3025 10324 2976 10338 2998 10420 3031 10409
TIME...MOT...LOC 2141Z 281DEG 18KT 3008 10377
Special weather statement, Jun 23, 6:14 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM CDT MON JUN 23 2014

NMZ027-028-TXZ057-058-258-240100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
614 PM MDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES UNTIL
700 PM MDT/800 PM CDT/...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 13 MILES
NORTH OF GUADALUPE MOUNTAINS NATIONAL PARK AT 614 PM MDT/714 PM
CDT/...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3200 10491 3201 10485 3238 10486 3211 10434
      3160 10468 3181 10492 3199 10493
TIME...MOT...LOC 0014Z 287DEG 21KT 3209 10492

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:38 PM MDTSevere Thunderstorm WarningMAFEddy67 min
Jun 23, 8:43 PM MDTSevere Thunderstorm WarningMAFEddy62 min
Jun 23, 8:53 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Jun 23, 9:46 PM MDTSevere Thunderstorm WarningMAFEddy, Lea59 min
Jun 23, 10:48 PM MDTSpecial Weather StatementMAFLea27 min
Jun 23, 11:16 PM MDTSpecial Weather StatementMAFLea29 min
Jun 23, 6:14 PM MDTSpecial Weather StatementMAF46 min
Jun 23, 7:26 PM MDTSpecial Weather StatementMAFCulberson49 min
Jun 23, 7:30 PM MDTSevere Thunderstorm WarningMAFCulberson45 min
Jun 23, 8:14 PM MDTSevere Thunderstorm WarningMAFCulberson46 min
Jun 23, 9:42 PM MDTSpecial Weather StatementMAFReeves48 min
Jun 23, 9:58 PM MDTSpecial Weather StatementMAFJeff Davis47 min
Jun 23, 10:40 PM MDTSpecial Weather StatementMAF50 min
Jun 23, 10:41 PM MDTSpecial Weather StatementMAFJeff Davis49 min
Jun 23, 11:27 PM MDTSpecial Weather StatementMAF48 min
Jun 23, 11:28 PM MDTSpecial Weather StatementMAFJeff Davis47 min
Jun 23, 11:49 PM MDTSpecial Weather StatementMAFWinkler26 min
Jun 23, 11:51 PM MDTAreal Flood AdvisoryMAFPresidio3 hr
Jun 23, 11:52 PM MDTSpecial Weather StatementMAFGaines23 min
Jun 24, 12:10 AM MDTSpecial Weather StatementMAFBrewster50 min
Jun 24, 12:15 AM MDTSpecial Weather StatementMAFGaines30 min
Jun 24, 12:17 AM MDTSpecial Weather StatementMAFAndrews, Ector, Winkler28 min
Jun 24, 12:28 AM MDTAreal Flood AdvisoryMAFGaines3 hr
Jun 24, 12:46 AM MDTSpecial Weather StatementMAFEctor, Winkler29 min
Jun 24, 12:56 AM MDTSpecial Weather StatementMAFBrewster64 min
Jun 24, 1:40 AM MDTAreal Flood AdvisoryMAFAndrews, Ector, Martin, Midland3 hr
Jun 24, 1:50 AM MDTSpecial Weather StatementMAFEctor40 min
Jun 24, 5:30 AM MDTSpecial Weather StatementMAFReagan60 min
Jun 24, 6:47 AM MDTAreal Flood AdvisoryMAFReagan3 hr
Jun 24, 7:12 AM MDTAreal Flood AdvisoryMAFMitchell3 hr
Jun 24, 3:42 PM MDTSpecial Weather StatementMAFJeff Davis33 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.